Alert archive / Oregon / Gale Warnings in 2011

Gale Warning 37, NWS Medford, OR

November 23, 2011

NWS Medford, OR issued this gale warning at Nov 23, 2011, 8:48 AM PST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 23, 2011, 8:48 AM PST (16:48 UTC)
Expired
Nov 23, 2011, 11:00 AM PST
In force
2 hr
Issued by
NWS Medford, OR

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WHUS76 KMFR 231648
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
848 AM PST WED NOV 23 2011

PZZ356-376-232100-
/O.CAN.KMFR.SR.W.0003.000000T0000Z-111123T1800Z/
/O.NEW.KMFR.GL.W.0037.111123T1648Z-111123T1900Z/
/O.CON.KMFR.SE.W.0049.000000T0000Z-111123T2100Z/
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
848 AM PST WED NOV 23 2011

...GALE WARNING IN EFFECT UNTIL 11 AM PST THIS MORNING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 11 AM PST THIS MORNING. THE
STORM WARNING HAS BEEN CANCELLED. A HAZARDOUS SEAS WARNING
REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON. 

* WINDS: SOUTH GALES OF 30 TO 35 KT WITH GUSTS UP TO 40 KT WILL
  DIMINISH AND BECOME NORTHWESTERLY BY LATE MORNING.

* SEAS: VERY STEEP AND HAZARDOUS SEAS...DOMINATED BY SOUTH WIND 
  WAVES...OF 20 TO 24 FEET WILL SUBSIDE TO 15 TO 18 FEET THIS 
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$

PZZ350-370-232100-
/O.CAN.KMFR.SR.W.0003.000000T0000Z-111123T1800Z/
/O.CON.KMFR.SE.W.0049.000000T0000Z-111123T2100Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
848 AM PST WED NOV 23 2011

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE STORM
WARNING. A HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM
PST THIS AFTERNOON. 

* WINDS: WINDS WILL BECOME NORTHERLY AT 10 TO 20 KT BY LATE
  MORNING. 

* SEAS: VERY STEEP AND HAZARDOUS SEAS WILL SUBSIDE TO 12 TO 14
  FEET THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$
SVEN

HTTP://WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
142 
WHUS76 KMFR 231857
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1057 AM PST WED NOV 23 2011

PZZ356-376-232100-
/O.EXP.KMFR.GL.W.0037.000000T0000Z-111123T1900Z/
/O.CON.KMFR.SE.W.0049.000000T0000Z-111123T2100Z/
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
1057 AM PST WED NOV 23 2011

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...GALE WARNING WILL EXPIRE AT 11 AM PST THIS MORNING...

THE GALE WARNING WILL EXPIRE AT 11 AM PST THIS MORNING. A
HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON. 

* WINDS: SOUTH WINDS OF 20 TO 30 MPH NEAR PT. ST. GEORGE WILL
  BECOME NW AT 10 TO 20 KT WITHIN THE NEXT HOUR. OTHERWISE...THE
  REST OF THE AREA WILL SEE NORTHWEST WINDS 10 TO 20 KT. 

* SEAS: VERY STEEP AND HAZARDOUS SEAS WILL SUBSIDE TO 15 TO 18
  FEET AT 14 SECONDS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$

PZZ350-370-232100-
/O.CON.KMFR.SE.W.0049.000000T0000Z-111123T2100Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
1057 AM PST WED NOV 23 2011

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

A HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON. 

* WINDS: WINDS WILL BECOME NORTHERLY AT 10 TO 20 KT BY LATE 
  MORNING. 

* SEAS: VERY STEEP AND HAZARDOUS SEAS WILL SUBSIDE TO 12 TO 14 
  FEET THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Nov 23, 3:11 AM PST, 5 hours 37 minutes earlier.

Area forecast discussion, Nov 23, 3:11 AM PST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
311 AM PST WED NOV 23 2011

.SHORT TERM...A STRONG NOVEMBER WINDSTORM IS IN PROGRESS. THE GEFS
EPS-BASED STANDARDIZED ANOMALIES FOR 850 MB WINDS WERE FORECAST
CLOSE TO +5 AT 12Z WEDNESDAY. IN PLAIN ENGLISH...THIS CORRESPONDS
TO A RETURN INTERVAL OF ABOUT TWICE PER YEAR. SUBSEQUENTLY...THIS
IS AN UNUSUALLY STRONG WIND PRODUCER...BUT NOT RARE.

THERE WILL BE NO CHANGES TO THE VARIOUS WARNINGS AND ADVISORIES.
THE TIMING LOOKS GOOD FOR THESE AREAS. CONSIDERED ADDING WIND
ADVISORIES FOR PARTS OF KLAMATH AND MODOC COUNTIES BUT DECIDED
AGAINST IT. THE 700 MB WINDS ARE STRONG OVER THOSE AREAS...CLOSE
TO 50 KNOTS THIS MORNING...BUT WINDS NOT FULLY COUPLED ESPECIALLY
OVER MODOC COUNTY. EXPECT WINDS TO BE GUSTY BUT NOT REACH 45 MPH
IN THE VALLEYS. THE HIGHER PEAKS WILL SEE THE STRONGEST WINDS.

WITH IMPRESSIVE WINDS COME IMPRESSIVE SEAS THAT WILL CONTINUE TO
BRING HIGH SURF...HAZARDOUS SEAS...AND STORM WARNINGS THROUGH THE
MORNING.

THE MOST IMPRESSIVE RAINFALL WILL OCCUR IN CURRY COUNTY WHERE THE
SLOW MOVING COLD FRONT COMBINES WITH ADDITIONAL LIFT OVER THE
MOUNTAINS. THE HIGHEST AMOUNTS HAVE RANGED UP TO 3.3 INCHES IN
THE PAST 24 HOURS IN THE COASTAL MOUNTAINS. COULD SEE UP TO
ANOTHER 3 INCHES IN THIS SAME AREA THROUGH WEDNESDAY EVENING.
EXPECT THE CHETCO...PISTOL...SIXES...AND COQUILLE RIVERS TO HAVE
DECENT RISES BUT REMAIN BELOW FLOOD STAGE. SMALLER STREAMS WILL
ALSO SEE SIGNIFICANT RISES IN THIS AREA TODAY.

THE SNOW LEVELS ARE QUITE HIGH AHEAD OF THE FRONT AND SNOW
WILL NOT BE AN ISSUE FOR THE COASTAL MOUNTAINS. FOR THE CASCADES
THERE WILL BE MINOR ACCUMULATING SNOW ON THE HIGHEST PASSES
ASSOCIATED WITH THE COLD FRONT PASSAGE THIS EVENING. THIS IS GOOD
NEWS FOR ALL OF THE HOLIDAY TRAVELERS TODAY...BETTER RAIN THAN
SNOW ON THE PASSES. CRATER LAKE PARK AND THE SKI AREAS COULD PICK
UP 5-10 INCHES OF SNOW...MAINLY TONIGHT.

.LONG TERM...LOOKS TO BE A MORE TRANQUIL PERIOD WITH UPPER RIDGING
BUILDING THIS HOLIDAY WEEKEND FOLLOWED BY A WEAK TROUGH SUNDAY OR
SUNDAY NIGHT. IT DOES NOT LOOK LIKE SIGNIFICANT WEATHER FOR OUR
AREA FOR HOLIDAY TRAVELERS HEADING BACK HOME OVER THE WEEKEND.
THE GFS AND ECMWF ARE IN GOOD AGREEMENT THROUGH MONDAY.
HOWEVER...FORECAST CONFIDENCE IS LOW MID-WEEK AS BIG DIFFERENCES
OCCUR WITH THE ECMWF SHOWING A TROUGH ACROSS THE PACIFIC NORTHWEST
WHILE THE GFS SHOWS RIDGING.

&&

.AVIATION...STRONG SOUTHERLY WINDS WILL OCCUR AHEAD OF A SLOW
MOVING COLD FRONT APPROACHING THE COAST EARLY THIS MORNING. SHOULD
SEE WIND SHEAR IN PLACES BELOW 2000 FEET...ESPECIALLY THIS MORNING.
CEILINGS AND VISIBILITIES WILL BE GENERALLY VFR INLAND AHEAD OF
THE FRONT...BUT LOWER CONSIDERABLY AS PRECIPITATION DEVELOPS CLOSE
TO AND BEHIND THE FRONT. THE FRONT SHOULD REACH CAPE BLANCO BY
15Z WED...MFR BY 00Z THU...LMT BY 04Z THU...AND AAT BY 09Z THU.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING FOR ORZ021-022.
     HIGH SURF ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR ORZ021-022.
     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR ORZ026.

CA...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST
     THIS EVENING ABOVE 4500 FEET FOR CAZ080.
     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CAZ081.
PZ...HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING FOR PZZ310.
     HIGH SURF ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR PZZ310.
     STORM WARNING UNTIL 10 AM PST THIS MORNING FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 1 PM PST THIS AFTERNOON FOR
     PZZ350-356-370-376.

12/12/08
Hazardous weather outlook, Nov 23, 7:19 AM PST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
719 AM PST WED NOV 23 2011

ORZ028-231630-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
719 AM PST WED NOV 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Nov 23, 5:33 AM PST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
533 AM PST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       4 NE GOLD BEACH         42.45N 124.37W
11/23/2011  M0.98 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 5 AM PST. STILL RAINING.

&&

BUNNAG
Local storm report, Nov 23, 8:03 AM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
803 AM PST WED NOV 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     NON-TSTM WND GST 1 W BANDON              43.12N 124.43W
11/23/2011  M68.00 MPH       COOS               OR   TRAINED SPOTTER

            243AM MPH

&&

MOTTENWE

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 1:29 PM PSTHazardous Seas WatchMFR76 min
Nov 23, 1:29 PM PSTSmall Craft Advisory for Hazardous SeasMFR21 hr
Nov 23, 2:04 PM PSTHigh Wind WatchMFRCoos, Curry, Douglas10 hr
Nov 23, 2:45 PM PSTGale WarningMFR28 hr
Nov 23, 2:45 PM PSTHazardous Seas WarningMFR43 hr

Nearby

Gale Warnings in Oregon, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.